MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0515
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/25/2023
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coil), a smart coil detachment handle (handle), a benchmark 6f 071 delivery catheter (benchmark) and two non-penumbra microcatheters.During the procedure, the physician advanced a smart coil into the target vessel using a microcatheter, then attempted to detach it using the handle.It was reported that the pusher assembly of the smart coil had suggested that the smart coil was detached into the target vessel.However, while removing the pusher assembly and catheter, the physician noticed under fluoroscopy that the smart coil had unintentionally detached outside of the target vessel.The physician then attempted to push the smart coil into the target vessel using the microcatheter; however, the microcatheter kicked out of the target vessel.Subsequently, the smart coil moved a few centimeters outside of the target vessel.The microcatheter was then removed, and the physician successfully removed the smart coil using the non-penumbra catheter and a snare device.The physician then advanced another smart coil into the target vessel using the microcatheter, then attempted to detach it using the handle.However, the smart coil failed to detach.After a few failed attempts to detach the smart coil, the smart coil was removed.The procedure was completed using a non-penumbra microcatheter, a non-penumbra catheter, and four non-penumbra coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil was detached from its pusher assembly.Evaluation revealed that the pet lock was separated on the proximal end of the pusher assembly and the pull wire was retracted.This typically occurs during a detachment attempt via actuation of the detachment handle.Based on the returned condition, the root cause of the reported complaint could not be determined.Further evaluation revealed kinks along the length of the pusher assembly and offset coil winds on the embolization coil.This damage was incidental to the reported complaint.The pusher assembly kinks may have occurred during packaging for return to penumbra.Penumbra devices are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return condition.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key17178112
Report Number3005168196-2023-00292
Device Sequence Number6333505
Product Code HCG
UDI-Device Identifier00814548014944
UDI-Public814548014944
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/01/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/17/2024
Device Catalogue Number400SMTSFT0515
Device Lot NumberF91078
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/09/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/29/2023
Supplement Date Received by Manufacturer07/21/2023
Initial Report FDA Received Date06/21/2023
Supplement Report FDA Received Date08/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/19/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005